Al Shibli A.,Tawam Hospital Al Ain
Arab journal of nephrology and transplantation | Year: 2012
Corticosteroids are used in various clinical conditions that include many immune-mediated inflammatory diseases. Different side effects were described including cardiac arrhythmias. Most of those arrhythmias were in the form of bradycardia which usually occurs with high intravenous steroid doses. More significant arrhythmias and cardiac arrest were also described. In this report we describe a case of bradycardia that developed after the use of oral corticosteroids. We report a case of bradycardia that developed in a 14 year-old male after receiving oral prednisone. The patient had steroid-sensitive nephrotic syndrome and presented with anasarca that started to develop few days prior to hospitalization. He had no underlying heart disease. Vitals was normal. Investigations confirmed a new nephrotic relapse. Oral prednisone 80 mg / day divided into three doses was started. Albumin infusions were initially given with intravenous furosemide to control the edema. Seven days after hospitalization, he developed bradycardia with a pulse rate of 50-60 per minute, which was less than 50% of the baseline heart rate. He didn't develop significant symptoms and he had no other apparent corticosteroids side effects. Cardiac evaluation and echocardiography were normal. Electrocardiogram revealed only sinus bradycardia.The bradycardia recovered after decreasing the dose of steroids to 60 mg PO every other day and he was discharged in stable condition a few days later. Cardiac arrhythmias may develop with all forms of steroids including oral prednisone. Bradyarrhythmias can occur even with standard doses of oral prednisone.